2010 issue 4

Back

Volume 19, issue 4

Case report

Serotonin syndrome – a case report with reference to cases described in the literature

Stefan Krzymiński1, Ewelina Piotrowska1, Małgorzata Czekaj1
1. Wojewódzki Szpital Specjalistyczny dla Nerwowo i Psychicznie Chorych SPZOZ, Cibórz
Postępy Psychiatrii i Neurologii 2010; 19(4): 299–303
Keywords: serotonin syndrome, polytherapy, trazodone

Abstract

Objective. A case of serotonin syndrome (SS) development in the course treatment with trazodone was presented and compared to these described in the literature.
Case report. A 75-year-old male patient admitted for dementia with behavioral symptoms was initially treated with typical antipsychotics. In the course of further treatment, when trazodone was introduced, the patient developed SS. His case is discussed in the context of 18 other SS cases reported in the literature. An analysis of all the 19 cases revealed that monotherapy was used in a single case treated with citalopram only. The remaining patients received polytherapy with a combination of several drugs that have either direct or indirect serotoninergic action. In six cases (32%) trazodone was one of these drugs.
Commentary. Serotonin syndrome is an adverse drug reaction usually following concomitant administration of two or more serotoninergic agents. Such drugs, if necessary, should be used in monotherapy. In the treatment with trazodone caution is advised due to possible drug interactions.

Address for correspondence:
dr Stefan Krzymiński
Cibórz 36/2, 66-213 Skąpe, woj. lubuskie
e-mail: szpital@ciborz.eu